Effexor (venlafaxine) is a SNRI (serotonin norepinephrine reuptake inhibitor) antidepressant that is well known to cause withdrawal effects when it is discontinued. While all antidepressants can cause withdrawal symptoms, studies have noted that they can be particularity severe with Effexor.


If withdrawal symptoms with Effexor occur, they typically begin & peak within one week, and can last anywhere from one day to three weeks.


Decreasing Effexor Withdrawal

To decrease potential withdrawal symptoms with Effexor, it is recommended to taper it slowly if you have been taking it more than 4 weeks. However, the Canadian prescribing information for the drug recommends tapering it for those who have taken it for as little as one week.


Potential withdrawal symptoms with Effexor are noted by the acronym FINISH:

F: Flu-like symptoms

I: Insomnia

N: Nausea

I: Imbalance:

S: Sensory disturbances

H: Hyperarousal


It is important to note that tapering may not completely eliminate symptoms but in most cases, will certainly help to limit severity. If symptoms are particularly problematic, it may be prudent to return to a previously well tolerated dose and taper more slowly. As stated above, if withdrawal symptoms do occur, they can last for as little as one day or up to 3 weeks.


Always be sure to discuss with your doctor any problems your are having with your taper or if you feel you need a dose adjustment.